I am currently taking 650 mg of sodium bicarbonate 3X a day to raise my BP. Does anyone know of any side effects with this medication? I experienced chest pressure before taking this pill but now it is pretty constant and more painful (I do not have any heart problems....numerous tests came up neg.)...does anyone have any ideas?
Here's what my drug book says. Stomach discomfort along with chest pain, diarrhea, short of breath mean you need to call your Dr. Don't take med with calcium or food that contains calcium. Avoid taking med with meals cause it will react with the stomach acid to form lots of air (carbon dioxide) & could cause your stomach to tear. Take tablets with full glass of water.Chew tablets well.
Ask your pharmacist for a package insert that comes with your med. You need to educate yourself about this drug.
I agree, unless there is a specific reason for using this form of the drug, I would vote for plain salt. Fam
I am currently taking 650 mg of sodium bicarbonate 3X a day to raise my BP..... I experienced chest pressure before taking this pill but now it is pretty constant and more painful (I do not have any heart problems....numerous tests came up neg.)...does anyone have any ideas?
Sodium bicarbonate is simply baking soda, and 600 mg would be the equivalent of 1/8 tsp.
In addition to baking, it is also used as an anti acid in a dosage of up to 7 1/2 teaspoons/day (unless if you're older than 60). But like everything else, it can interfer with other medications/supplements.
Are you taking this under the supervison of a doctor? A pharmacist? In any case, I would suggest you check with both given your symptoms.
Last edited by bethsheba; 07-30-2007 at 05:55 AM.
I'm guessing they want to raise my BP since I have been having episodes where I faint. My BP isn't extremely low.....but when I was in the hospital my heart rate dropped to 35 BPM upon standing up. I only really take the propranolol on an as needed basis for heart palpitations......I really try not to take it since it does lower my BP. I am so confused!!! I have already taken midodrine to raise my BP but I didn't like the side effects.....if the sodium pill doesn't work then they want to put me on steroids and I don't know how I feel about that.
PS: I HATE the taste of salt so that's why they have me taking a pill vs. just increasing my sodium intake!
...PS: I HATE the taste of salt so that's why they have me taking a pill vs. just increasing my sodium intake!
Well that explains why you are taking a pill form of something you can get out of your cupboard. I learned something new as I did not know it came in pill form.
I'm guessing they want to raise my BP since I have been having episodes where I faint. My BP isn't extremely low.....I only really take the propranolol on an as needed basis for heart palpitations....I really try not to take it since it does lower my BP. I am so confused!!! ...
You need more information so you won't have to guess and so you won't be confused...Again, I would suggest contacting your doctor's office---you might ask to speak to your doctor's nurse...and then tell her what you told us. She may be able to answer your questions, but if she isn't, she'll probably have the doctor call you back. I've done this many times when I've had a concern, and they usually give me the info over the phone, and at no extra charge. If something sounds amiss, they ask me to come in. So don't hesitate to call your doctor's office...you have some very legitimate concerns.
Last edited by bethsheba; 07-30-2007 at 02:18 PM.
I can really relate to taking nasty tasting meds in your case it's salt & mine are HBP meds. But sometimes we have to weight the benefits versus our extreme discomfort which doesn't last that long in order to achieve the long term goal. Yours is not having fainting spells whereas mine is not having a stroke, being disabled, stuck in bed, or dead. Guess what I picked!!!
As Mary Poppins said "just a spoon full of sugar makes the medicine go down,we can do the same. Raspberry Flavoring is the best disguise for most meds according to my compound pharmacist. I've experimented with most everything in my kitchen. I use Smucker's Raspberry preserves with seeds & it is yummy-not to sweet, not too tart. Since I have 4 1/2 Big pills diluted in water to swallow plus a diuretic & aspirin, I have to also use yogurt & my homemade pumpkin custard to protect my stomach. The raspberry jelly isn't near as good in my opinion for this particular use. You could easily hide a small amount of SALT in a tsp or more of jam. Ask your Dr. how much salt to use if you decide to experiment with the jam.
Sometimes we have to "parent" ourselves so I ask myself when I get in these situations "what would I do if the same situation" came up with my child? I wouldn't let my child put himself at risk with more dangerous meds when a more natural option was available. I would find some way to make the drug more palatable.
Have you tried drinking more fluid with your Dr's okay? Also, you might try having small meals through out the day instead of larger meals so that less blood divert to the stomach thus decreasing b/p.
I hope you find a solution as I know how uncomfortable low b/p is because these b/p meds do that to us too at times. Fam
I think that taking any type of beta blocker off and on is going to keep the sympathetic portion of your automomic sytem and the beta receptors in your heart in a constant state of flux.
I have taken atenolol for years, everyday and several times I have changed my doses due to the doc's reccomendations. When I do, the opposite expected effect does not happen, i.e. if I lower the dose my BP and heart rate increase for a time, then return to a stable and expected BP and heart rate. Same for increasing the dose, except my BP and and heart rate goes down for 2-3 days.
This balance is a delicate phenomenon to me. Someone explained it to me on this board a while ago.
I just hope that your BP and heart rate remain stable. Hey, I have read that licorice increases your BP. There may be other herbs or supplements that do. You should always ask your doc about taking these types of supplements.